Hail, Hutchinson
- When
- April 29, 4:15 PM CST
- Where
- Hutchinson County, 7.86 mi NE of Pringle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.030, -101.350
Severe thunderstorms during the early evening hours produced large hail and a couple of tornadoes across the central and eastern Texas Panhandle. There were no reports of damage or injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the early evening hours produced large hail and a couple of tornadoes across the central and eastern Texas Panhandle. There were no reports of damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 3:15 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 415 PM CDT WED APR 29 2009 .DISCUSSION... CLOUDS HAVE BROKEN ACROSS THE PANHANDLES ALLOWING FOR MOST OF THE AREA TO WARM NICELY. A DRYLINE EXTENDS ROUGHLY FROM NEAR GUYMON TO DUMAS TO FRIONA AND CAN BE READILY DISTINGUISHED BY A LINE OF CU ON VISIBLE SAT IMAGERY. CONVECTION IS ALREADY BEGINNING TO DEVELOP ALONG THIS LINE. LATEST LAPS ANALYSIS SHOWS SBCAPE VALUES IN THE 2500-3500 J/KG RANGE EAST OF THE DRYLINE. IN ADDITION...0-6 KM BULK SHEAR VALUES ARE SUPPORTIVE OF SUPERCELLS. THUS...ANY STORMS THAT DEVELOP ARE LIKELY TO BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOW LEVEL SHEAR IS ALSO SUFFICIENT ENOUGH THAT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE UPPER LEVEL DISTURBANCE RESPONSIBLE FOR TRIGGERING THE STORMS WILL EXIT THE AREA EARLY TONIGHT. IN ITS WAKE...A COLD FRONT WILL BEGIN TO APPROACH THE AREA THURSDAY. THE COLD FRONT WILL STALL ACROSS THE AREA AND FINALLY MOVE THROUGH THE CWA FRIDAY. BOTH THE NAM AND GFS DEPICTED SOME PRECIP ACROSS THE NORTHERN TX PANHANDLE AND THE OK PANHANDLE FRIDAY BEHIND THE FRONT FRIDAY MORNING. THUS...INSERTED SLIGHT CHANCE POPS TO ACCOUNT FOR THIS. BELOW NORMAL TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND. THE 12Z GFS AND ECMWF ARE IN VAST DISAGREEMENT WITH TIMING OF FEATURES IN THE EXTENDED. MADE VERY FEW CHANGES IN THE EXTENDED UNTIL THE MEDIUM RANGE MODELS COME INTO BETTER AGREEMENT. HOWEVER...BOTH SOLUTIONS DO SHOW THAT THE ACTIVE WX PATTERN SHOULD CONTINUE. NUTTALL && .FIRE WEATHER... SEVERAL ROUNDS OF PRECIPITATION CHANCES AND HIGHER RELATIVE HUMIDITIES SHOULD KEEP FIRE WEATHER CONCERNS MINIMAL FOR MUCH OF THE UPCOMING WEEK. NUTTALL && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 56 84 52 71 45 / 30 5 5 10 20 BEAVER OK 57 77 52 62 45 / 50 10 10 20 20 BOISE CITY OK 54 76 48 62 42 / 30 5 10 20 20 BORGER TX 60 81 54 65 46 / 40 5 10 10 20 BOYS RANCH TX 55 83 49 70 48 / 30 5 5 10 20 CANYON TX 56 85 52 75 48 / 30 5 5 10 20 CLARENDON TX 61 86 57 75 49 / 40 5 5 10 20 DALHART TX 49 81 49 68 45 / 30 5 10 10 20 GUYMON OK 54 76 49 64 43 / 40 5 10 20 20 HEREFORD TX 54 86 51 81 49 / 30 5 5 5 10 LIPSCOMB TX 60 80 55 64 48 / 50 10 10 20 30 PAMPA TX 58 81 54 64 45 / 40 5 10 10 20 SHAMROCK TX 62 86 59 73 51 / 50 5 10 10 20 WELLINGTON TX 63 88 61 78 52 / 50 5 5 10 20 && .PREV DISCUSSION... /ISSUED 1251 PM CDT WED APR 29 2009/ AVIATION... UNSTABLE AIRMASS WILL REMAIN OVER FCST AREA THIS AFTN AND EVE. DRYLINE CURRENTLY W OF FCST AREA...WITH EWD PROGRESSION INTO PNHDLS EXPECTED TO BE MOST PRONOUNCED OVER NWRN SECTIONS...WHERE H8 RUC ANALYSIS INDICATES LOWER DWPTS. ISOLATED TO SCT TSTMS EXPECTED THRU THIS AFTN AND EVE. ACTIVITY EXPECTED TO WANE TNGT. SSELY LOW-LEVEL WINDS AFTER 06Z WILL TRANSPORT SHALLOW MSTR INTO SRN PART OF FCST AREA LATE TNGT...BUT DO NOT EXPECT IFR OR MVFR CIGS THU MRNG. COLD FRONT PRODUCES NWLY AND NLY SFC WINDS FOR THU MRNG. COCKRELL PREV DISCUSSION... /ISSUED 1210 PM CDT WED APR 29 2009/ UPDATE... UPDATED THE FORECAST TO EXTEND PRECIP CHANCES TO COVER THE WESTERN ZONES FOR THIS AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES LEFT IN THE WAKE OF EARLY MORNING TSTRMS THIS MORNING CAN BE SEEN ON RADAR AND VIS SAT IMAGES. CURRENT OBS ALSO SHOW DEWPOINTS WELL INTO THE 50S WEST ACROSS THE TX/NM STATE LINE. IT APPEARS THAT THE DRYLINE MAY NOT MIX AS FAR EAST AS PREVIOUSLY THOUGHT...WHICH IS ALSO DEPICTED IN LATEST 12Z NAM AND RUC. THUS...GRIDS HAVE BEEN UPDATED TO REFLECT THE NEW TRENDS. UPDATED ZFP HAS BEEN SENT. NUTTALL PREV DISCUSSION... /ISSUED 648 AM CDT WED APR 29 2009/ UPDATE... NOCTURNAL THUNDERSTORM ACTIVITY HAS MOVED EAST OF THE AREA THIS MORNING...SO SEVERE THUNDERSTORM WATCH 208 WAS CANCELLED. REDEVELOPMENT IS EXPECTED LATER TODAY AHEAD OF A DEVELOPING DRYLINE. THE REST OF THE FORECAST IS ON TRACK. NUNEZ PREV DISCUSSION... /ISSUED 642 AM CDT WED APR 29 2009/ AVIATION... WIDESPREAD NOCTURNAL CONVECTION ASSOCIATED WITH THE INITIAL SHORTWAVE TROF HAS ALMOST EXITED THE PANHANDLES TO THE EAST. THIS SHOULD LEAVE THE AREA IN AN AREA OF LARGE SCALE SUPPRESSION FOR THE FIRST PART OF THE DAY SO NO ADDITIONAL CONVECTION IS EXPECTED THROUGH MID AFTERNOON. HOWEVER...BY LATE AFTERNOON...DIURNAL HEATING WILL INTERACT WITH A MOIST...CONDITIONALLY UNSTABLE ENVIRONMENT TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL BE IN THE CENTRAL/EASTERN COUNTIES SO CB REMARKS WERE ADDED TO KAMA/KGUY FROM 22Z TO 03Z WITH NO MENTION AT KDHT. IN THE INTERIM...WE WILL HAVE SOME LOW CLOUDS/VSBYS TO DEAL WITH. RECENT SATELLITE IMAGERY SHOWS A GAPING HOLE IN THE LOW CIGS RIGHT OVER KAMA BUT THIS SHOULD FILL BACK IN THIS MORNING DESPITE LOW LEVEL SOUTH SOUTHWEST WINDS. HOWEVER...TEMPORAL CONFIDENCE IS NOT THAT HIGH SO I HAVE OPTED TO USE A TEMPO GROUP TO COVER LOW CIGS FROM 13Z TO 17Z. ELSEWHERE...I CARRIED PREVAILING IFR /OR LOWER/ CIGS THROUGH MID MORNING BEFORE LIFTING TO LOW END MVFR. VFR CIGS ARE FORECAST AT ALL TAF SITES BY 17Z. THERE IS A CHANCE THAT LOW CIGS COULD RETURN TONIGHT AT KAMA/KGUY BUT THIS HAS BEEN OMITTED FOR NOW GIVEN THE LOW CONFIDENCE. JOHNSON PREV DISCUSSION... /ISSUED 507 AM CDT WED APR 29 2009/ DISCUSSION... NOCTURNAL THUNDERSTORM ACTIVITY HAS BECOME FOCUSED OVER THE EASTERN PARTS OF THE PANHANDLES. ELEVATED DEVELOPMENT MAY RESULT IN MARGINALLY SEVERE WEATHER AS AN UPPER LEVEL DISTURBANCE DRIVES THIS ACTIVITY EAST. IN THE MEANTIME...THE NEXT DISTURBANCE JUST CLEARED THE FOUR CORNERS... MOVING EAST TOWARDS THE PLAINS STATES. AT THE SURFACE...THE ANTICIPATED FORMATION OF A DRYLINE MAY BE SLOWER TO DEVELOP SINCE 50+ DEGREE DEWPOINTS STILL EXISTED OVER THE EASTERN PLAINS OF NEW MEXICO EARLY THIS MORNING. ANY DELAY TO THE EROSION OF THE LOW CLOUD COVER WILL HINDER THUNDERSTORM REDEVELOPMENT THIS AFTERNOON IN ADDITION TO MINIMIZING THE SEVERE THREAT. FOR NOW...WE WILL MAINTAIN POPS OVER THE CENTRAL AND EASTERN PARTS OF PANHANDLES TODAY AND EAST OF THE CAPROCK TONIGHT. ONCE THE DISTURBANCE EXITS EAST...A COLD FRONT WILL EDGE INTO THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE BEFORE STALLING AS THE UPPER LOW PRESSURE SYSTEM ADVANCES INTO THE SOUTHERN HIGH PLAINS. THE BEST CHANCE OF RAIN SHOULD REMAIN NORTH AND EAST OF THE AREAS THURSDAY WHERE ESSENTIAL MOISTURE WILL BE PRESENT. CONFLUENCE FLOW EMERGES BRIEFLY THURSDAY NIGHT AND FRIDAY...BRINGING A BREAK IN THE RAIN. CONSIDERABLE CLOUD COVER SHOULD KEEP CONDITIONS COOL HOWEVER. RAIN CHANCES RETURN THIS WEEKEND AS THE WEATHER PATTERN REMAINS ACTIVE. TIMING ISSUES STILL EXIST IN THE EXTENDED FORECAST THOUGH THE ECMWF CONTINUES TO DEPICT A LOW PRESSURE SYSTEM AFFECTING THE SOUTHERN HIGH PLAINS AROUND TUESDAY. NUNEZ FIRE WEATHER... LOW TO MODERATE FIRE WEATHER CONDITIONS SHOULD PREVAIL ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY THROUGH EARLY NEXT WEEK GIVEN THE FREQUENT CLOUD COVER AND OCCASIONAL PERIODS OF PRECIPITATION. NUNEZ && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/06
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT WED APR 29 2009 OKZ001>003-TXZ001>020-301100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 355 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND FOR ALL BUT THE FAR WESTERN PARTS OF THE TEXAS PANHANDLE UNTIL 11 PM CDT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS ALL SECTIONS OF THE PANHANDLES. SOME THUNDERSTORMS MAY BECOME SEVERE...MAINLY FOR AREAS EAST OF A LINE FROM BOISE CITY TO DALHART TO HEREFORD. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY NIGHT THROUGH SUNDAY...AND AGAIN ON MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS MAY BECOME STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND THIS EVENING. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 435 PM CDT WED APR 29 2009 TXZ007-008-292215- HUTCHINSON TX-MOORE TX- 435 PM CDT WED APR 29 2009 ...STRONG THUNDERSTORM IN SOUTHWESTERN HUTCHINSON AND MOORE COUNTIES... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FOUR WAY MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE HALF INCH IN SIZE AND WINDS TO 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHWESTERN HUTCHINSON AND MOORE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAB
The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
23 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
The public reported that the golf ball size hail was covering the ground.
A trained spotter reported mostly marble size hail with some ping pong ball size hail.
The tornado was reported by the Carson County Sheriff's Office at 1730 CST about seven miles southeast of McBride. The tornado crossed Texas State Highway 207 as it moved generally east or southeast north of Panhandle. At least eleven power poles were snapped and were facing east. The Carson County Sheriff's Office stopped all northbound traffic on Highway 207. The tornado lifted approximately 1731 CST about seven miles north of Panhandle. No injuries were reported.
The Carson County Sheriff's Office reported that the tornado touched down around 1736 CST near County Road 14 between Texas State Highway 207 and County Road M...about two miles north northwest of Panhandle. Six power poles were snapped and facing south. The base of the tornado was approximately seventy-five feet wide and the tornado lasted only about thirty seconds before lifting. Sparks were visible...which accounted for the power poles being snapped. The tornado may have touched down for a second time around 1739 CST. The movement of the tornado was likely to the southeast. Strong outflow winds to the north of the tornado circulation likely caused damage to an irrigation pivot four miles north of Panhandle.
The White Deer Fire Department reported mostly quarter to golf ball size hail...with some hailstones to the size of baseballs.
A storm chaser for the broadcast media reported golf ball to hen egg size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163733, 163732, 163738, 163735, 163761, 163739, 163740, 163741, 163742, 163743, 163744, 163757, 163758, 163759, 163760, 163745, 163755, 163748, 163746, 163747, 163749, 163750, 163751, 163752, 163753, 163754.